Alert archive / Georgia / Tornado Warnings in 2020

Tornado Warning 43, NWS Jacksonville, FL

September 16, 2020Charlton County, Georgia

NWS Jacksonville, FL issued this tornado warning at Sep 16, 2020, 7:13 PM EDT for Charlton County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2020, 7:13 PM EDT (23:13 UTC)
Expired
Sep 16, 2020, 7:32 PM EDT
In force
19 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Charlton County, GA

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WFUS52 KJAX 162313
TORJAX
GAC049-162345-
/O.NEW.KJAX.TO.W.0043.200916T2313Z-200916T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
713 PM EDT Wed Sep 16 2020

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Northwestern Charlton County in southeastern Georgia...

* Until 745 PM EDT.
    
* At 712 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Stephen Foster State Park, moving northeast at 10
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Race Pond around 745 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3082 8224 3085 8233 3101 8232 3101 8209
TIME...MOT...LOC 2312Z 214DEG 10KT 3090 8228 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

NELSON
2 follow-up statements
318 
WWUS52 KJAX 162325
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
725 PM EDT Wed Sep 16 2020

GAC049-162345-
/O.CON.KJAX.TO.W.0043.000000T0000Z-200916T2345Z/
Charlton GA-
725 PM EDT Wed Sep 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHWESTERN CHARLTON COUNTY...
    
At 725 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Race Pond, or 9 miles north of Stephen
Foster State Park, moving north at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Charlton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3084 8223 3092 8233 3101 8232 3101 8209
TIME...MOT...LOC 2325Z 185DEG 16KT 3095 8228 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

NELSON
550 
WWUS52 KJAX 162332
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
732 PM EDT Wed Sep 16 2020

GAC049-162342-
/O.CAN.KJAX.TO.W.0043.000000T0000Z-200916T2345Z/
Charlton GA-
732 PM EDT Wed Sep 16 2020

...THE TORNADO WARNING FOR NORTHWESTERN CHARLTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3084 8223 3092 8233 3101 8232 3101 8209
TIME...MOT...LOC 2331Z 214DEG 10KT 3097 8227 

$$

NELSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 16, 7:06 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 16, 7:06 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
706 PM EDT Wed Sep 16 2020

.AVIATION...[Through 00Z Friday]
TEMPO TS til 04z as storms approach the east coast this evening.
Convection should weaken by midnight with VCSH for the remainder
of the night. VFR conditions will prevail outside of showers with
brief IFR conditions occurring in heavy downpours. Scattered
showers with isolated thunderstorms expected again for Thursday.
Winds will be from the southeast through tonight and then
southwesterly on Thursday.

&&

.PREV DISCUSSION [344 PM EDT]...

.Near Term.../Thursday night/...

Region will be between high pressure to the east northeast and
tropical storm Sally to the west northwest through Tonight. Bands
of showers and thunderstorms will move north across the area
through Tonight. Could see a few strong to severe storms this
afternoon and evening, with the diurnal heating helping to provide
additional instability. Potential will exist for a few strong
storms to linger into the overnight hours. In general, the
greatest chance for severe storms will be over inland counties.
Being on the east side of the tropical system, potential for
tornadoes will exist with this inland convective activity.

This low will track northeast across central GA, and into SC during
the day Thursday. The associated cold front will move into SE GA
Thursday afternoon. A few strong storms will be possible on
Thursday, especially in the afternoon.

As the low moves further to the northeast Thursday night the cold
front will move southeast into NE FL. A few lingering showers will
be possible Thursday night, otherwise a drying trend will be
anticipated.

Temperatures this period will trend above normal.

.Short Term.../Friday through Sunday/...

The cold front will slowly move southeast across NE FL and into
central FL Friday into Friday night, where it will stall, as high
pressure builds to the north northwest. High pressure
will remain to the north Saturday into Saturday night. A wave of low
pressure will lift northeast from the gulf late Saturday into
Saturday night with much of that energy remaining to the northwest,
as an inverted trough develops along the Atlantic coast. Chances for
showers and storms forecast for Saturday into Saturday night, with
best chance near the coast. Region will be between inverted trough
along the coast, and an elongated upper trough to the northwest
Sunday. A pinch in the pressure gradient caused by the inverted
trough, will lead to enhanced winds, especially across coastal SE
GA.

Temperatures will trend above normal Friday into Friday night, then
below over the weekend.

.Long Term.../Sunday night through Wednesday/...

Inverted coastal trough will develop into a low Sunday night into
Monday, and track toward the north northeast, as ridge noses into
area from the north northwest. Best chance for showers Sunday night
into Monday will be near the coast, with elevated coastal winds as
well. High pressure will build from the northwest Monday night
through Wednesday. While a few coastal showers will remain possible
Monday night into Tuesday, a noticeably less humid air mass will
bring mainly dry weather for Tuesday into Wednesday.

Temperatures will trend below normal this period, with readings
generally about 5 degrees below seasonal averages. Lows in the
middle to upper 50s will become common across inland SE GA Sunday
night through Tuesday night.

.Marine...

Tropical storm Sally will be west northwest of the region through
Tonight with high pressure to the northeast. The low will move
across central GA and into SC Thursday, with high pressure to the
east northeast. As the low tracks further to the northeast a cold
front will move into region Friday. This front will slowly move
southeast across area through Friday night, with high pressure
building to the north. An inverted trough of low pressure will
develop over the western Atlantic Sunday, and build through
Tuesday. This trough will result in elevated conditions.

Rip Currents: SE GA: High Risk continues through at least Thursday
              NE FL: High Risk continues through at least Thursday

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  86  72  83  67 /  70  80  40  40  10
SSI  77  88  76  87  72 /  30  90  50  50  30
JAX  75  90  75  90  72 /  50  90  30  60  20
SGJ  77  91  76  91  75 /  30  60  30  60  20
GNV  74  87  74  88  72 /  50  80  40  50  10
OCF  74  87  75  88  73 /  40  60  40  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Thursday night for Coastal
     Duval-Coastal Flagler-Coastal Nassau-Coastal St. Johns.

GA...High Rip Current Risk through late Thursday night for Coastal
     Camden-Coastal Glynn.

AM...None.
&&

In the hours before

Special weather statement, Sep 16, 6:23 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
623 PM EDT Wed Sep 16 2020

FLZ023-030-031-122-GAZ350-162300-
Baker FL-Union FL-Bradford FL-Northern Columbia FL-Southern Ware GA-
623 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...BAKER...
NORTHEASTERN UNION AND NORTHEASTERN COLUMBIA COUNTIES UNTIL 700 PM
EDT...

* At 623 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Sanderson, or 18 miles north of
  Raiford, moving north at 30 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Starke, Taylor, Macclenny, Glen St. Mary, Sanderson, Lawtey and
  Ellerbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3058 8232 3057 8222 3054 8224 3049 8220
      3042 8221 3038 8219 3036 8216 3037 8213
      3036 8205 2997 8205 2985 8209 3006 8220
      3059 8262
TIME...MOT...LOC 2223Z 194DEG 25KT 3033 8229

NELSON
Special weather statement, Sep 16, 6:27 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
627 PM EDT Wed Sep 16 2020

FLZ032-037-140-240-162315-
Central Marion FL-Putnam FL-Clay FL-Eastern Marion FL-
627 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION...PUTNAM AND
SOUTHWESTERN CLAY COUNTIES UNTIL 715 PM EDT...

* At 627 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Lake Delancy, or 10 miles
  northwest of Salt Springs, moving northeast at 25 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Palatka, Crescent City, Interlachen, Keystone Heights, Pomona Park,
  East Palatka, Salt Springs, Lake Delancy, Florahome and Melrose
  Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2953 8203 2992 8204 2978 8164 2955 8152
      2949 8152 2945 8149 2940 8148 2939 8146
      2939 8144 2938 8145 2933 8168 2931 8168
      2928 8165 2925 8174
TIME...MOT...LOC 2227Z 209DEG 20KT 2948 8182

NELSON
Special weather statement, Sep 16, 6:30 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
630 PM EDT Wed Sep 16 2020

GAZ250-350-162315-
Northern Ware GA-Southern Ware GA-
630 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARE COUNTY UNTIL
715 PM EDT...

* At 629 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Manor, or 8 miles southeast of
  Argyle, moving north at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Manor and Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3130 8254 3110 8234 3096 8251 3104 8260
      3120 8268
TIME...MOT...LOC 2229Z 181DEG 13KT 3102 8251

NELSON
Special weather statement, Sep 16, 6:47 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
647 PM EDT Wed Sep 16 2020

FLZ023-GAZ264-350-364-162330-
Baker FL-Northeastern Charlton GA-Western Charlton GA-
Southern Ware GA-
647 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAKER...SOUTHEASTERN
WARE AND CHARLTON COUNTIES UNTIL 730 PM EDT...

* At 647 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Stephen Foster State Park,
  moving northeast at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Stephen Foster State Park, Taylor and Race Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3058 8244 3058 8242 3061 8242 3062 8243
      3100 8239 3101 8209 3069 8204 3067 8205
      3056 8202 3028 8218 3055 8244
TIME...MOT...LOC 2247Z 227DEG 14KT 3085 8233

NELSON
Special weather statement, Sep 16, 7:05 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
705 PM EDT Wed Sep 16 2020

FLZ025-032-162345-
Inland Duval FL-Clay FL-
705 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND SOUTHWESTERN DUVAL
COUNTIES UNTIL 745 PM EDT...

* At 705 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Maxville to near Middleburg to near Bardin. Movement was northeast
  at 20 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Orange Park, Green Cove Springs, Middleburg, Maxville, Fleming
  Island, Oakleaf Plantation, Bellair-Meadowbrook Terrace, Camp
  Blanding, Cecil Field and Doctors Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2984 8181 2982 8193 2994 8204 3027 8205
      3033 8198 3018 8169 2984 8168
TIME...MOT...LOC 2305Z 219DEG 17KT 3014 8199 3000 8186 2975 8174

NELSON
Special weather statement, Sep 16, 7:07 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
707 PM EDT Wed Sep 16 2020

GAZ250-162330-
Northern Ware GA-
707 PM EDT Wed Sep 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARE COUNTY UNTIL 730 PM
EDT...

* At 707 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Boggy Bay, or near Waycross,
  moving northeast at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Waycross, Braganza, Boggy Bay, Pebble Hill, Dixie Union and
  Needham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3131 8239 3129 8239 3129 8237 3128 8237
      3126 8235 3121 8228 3119 8229 3119 8226
      3114 8221 3106 8246 3122 8258 3136 8244
TIME...MOT...LOC 2307Z 202DEG 15KT 3113 8242

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:27 PM EDTRip Current StatementJAXCamden, Glynn47 hr
Sep 15, 11:15 PM EDTSpecial Weather StatementJAXBrantley60 min
Sep 16, 1:19 AM EDTSpecial Weather StatementJAXGlynn41 min
Sep 16, 2:05 AM EDTAreal Flood WarningJAXGlynn3 hr
Sep 16, 2:29 AM EDTFlash Flood WarningJAXGlynn3 hr
Sep 16, 11:56 AM EDTSpecial Weather StatementJAXCamden, Glynn49 min
Sep 16, 2:42 PM EDTSpecial Weather StatementJAXLanier33 min
Sep 16, 2:51 PM EDTSpecial Weather StatementJAXClinch39 min
Sep 16, 3:06 PM EDTSpecial Weather StatementJAXAtkinson24 min
Sep 16, 3:50 PM EDTSpecial Weather StatementJAXEchols25 min
Sep 16, 4:18 PM EDTSpecial Weather StatementJAXEchols42 min
Sep 16, 4:34 PM EDTSpecial Weather StatementJAXClinch, Echols41 min
Sep 16, 4:48 PM EDTSevere Thunderstorm WarningJAXClinch, Echols42 min
Sep 16, 5:31 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware44 min
Sep 16, 6:11 PM EDTTornado WarningJAXCharlton, Clinch, Ware34 min
Sep 16, 6:30 PM EDTSpecial Weather StatementJAXWare45 min
Sep 16, 6:47 PM EDTSpecial Weather StatementJAXCharlton43 min
Sep 16, 7:07 PM EDTSpecial Weather StatementJAXWare23 min
Sep 16, 7:29 PM EDTSpecial Weather StatementJAXPierce46 min
Sep 16, 7:35 PM EDTSpecial Weather StatementJAXBrantley, Pierce40 min

Nearby

Tornado Warnings in Georgia, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.